Overdose on cold meds? NJ poison center sees plenty of calls
Trust that recommended dosage that's stuck to your bottle of Tylenol — even if you're feeling absolutely horrible.
During any given year, the New Jersey Poison Control Center receives at least 1,000 calls related to cough-and-cold medicine containing acetaminophen — too much of which can wreak havoc on your liver.
Research published this year shows cold and flu season is when Americans are more likely, by 24 percent, to take more than the FDA-recommended dose of 4,000 milligrams of acetaminophen in one day.
"You do that a few times and you run into trouble," said Diane Calello, medical director of the Poison Control Center, housed at Rutgers New Jersey Medical School in Newark.
Acetaminophen is the most common drug-related cause of liver failure in the United States. It can be found in more than 600 prescription and over-the-counter medicines, according to the Acetaminophen Awareness Coalition. When used as directed, it's safe and effective.
People don't typically abuse the drug on purpose, Calello said. They just want to feel healthy, and aren't knowledgeable of the potential consequences.
"A lot of people, especially when they're uncomfortable from being sick, think if one dose of medication is good, two doses or three doses must be better," Calello said.
Seven in 10 Americans use over-the-counter medicines to treat cold and flu symptoms.
Calello advises Garden State residents to read and follow the labels found on medication. Only one medicine containing acetaminophen should be taken at one time. Acetaminophen may be listed as "APAP" or "acetam" on prescription labels.
The New Jersey Poison Control Center can be reached at 800-222-1222.